Washington, 2013

Wildfire in Washington, July 4 to 11, 2013

July 4 to 11, 2013 · NWS OTX · 2 events in 2 counties and zones

A weak of hot and dry conditions across eastern north-central Washington quickly dried out finer fuels across the region. Dry fuels were a contributing factor for a pair of wildfires that quickly flared up in early July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weak of hot and dry conditions across eastern north-central Washington quickly dried out finer fuels across the region. Dry fuels were a contributing factor for a pair of wildfires that quickly flared up in early July. Breezy winds through the Cascade gaps on July 4th also contributed to the rapid fire spread of a wildfire on the north shores of Lake Chelan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 4, 1:19 PM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 4, 1:19 PM PST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
219 PM PDT Thu Jul 4 2013

.SYNOPSIS...
A cooling trend towards normal temperatures will continue into
Friday as more progressive flow aloft weakens the summer time
ridge. A gradual warming trend is then expected over the weekend
into early next week. The Inland Northwest is expected to remain
generally dry...except for a few thunderstorms mainly over the
northern mountains Friday through early next week.

&&

.DISCUSSION...
Tonight and Friday...As the forecast area resides under a flat
flow aloft with a few embedded weak disturbances...the main
weather issue for tonight will concern dry and breezy conditions
across the basin. Red Flag Warnings for wind and RH will remain
valid for the deep basin and Cascade gaps through this
evening...with a strengthening gradient across the Cascades
promoting breezy and gusty conditions feeding through the gaps and
into a weak but apparent lee side pressure trough over the central
basin. Farther east over the rising terrain of the east
basin...critical RH values are likely to be achieved...but the
requisite wind potential is questionable on anything other than a
local basis. Still...given these near-critical conditions and the
presence of fireworks tonight...the situation will be a nail biter
for the fire fighting agencies around the region. Individuals
enjoying legal fireworks in rural areas should be especially
cautious and diligent with fire safety and situational awareness
this evening. Otherwise no significant weather is expected...with
winds decreasing and RH recoveries expected after sunset.

On Friday a transient wave in the zonal flow will bump though the
region...maintaining westerly winds across the region...cooling
afternoon high temperatures down another few degrees...with the
added possibility of a few afternoon and evening thunderstorms in
the northern zones of northeast Washington and North Idaho. This
is not a big threat...instability and moisture availability is
marginal but the combination of weak vorticity dynamics and
orographic lift may be enough to trigger a stray cell near the
Canadian border. /Fugazzi

Friday night through Saturday night...General weak longwave trof
over the area which is favorable for steering weak disturbances
across the area. Apart from leftover thunderstorms from Friday's
exiting disturbance lingering into part of Friday night most of
the energy with other passing impulses stays just to the north of
the Canadian border so some thunderstorm mention remains confined
to mountains within close proximity to the northern border during
the afternoon/evening hours. Otherwise other somewhat significant
sensible weather of note with each minor disturbance passage will
be some increase in wind and wind gusts along with flat cumulus
and stratocumulus development primarily over the mountain
locations and their close vicinity. With no change to this pattern
through this interval forecast temperatures stay very close to
normal and show little to no variation/change into Sunday morning.
/Pelatti

Sunday through Thursday: The Inland Northwest finds itself in a
quasi-progressive pattern featuring a few opportunities for
showers and a gradual warming trend, that puts temperatures
several degrees above normal. While model inconsistencies linger,
one shower threat comes Sunday and Monday. A shortwave pivoting
around the western Aleutians this evening is the feature models
track toward southwest BC and western WA by mid-Sunday. Most
recent model runs bring the wave across the Cascades and out
through MT between Sunday evening and Monday evening. Some models
keep the wave closer to the Canadian border and others bring it
further south. This will continue to be ironed out. However the
best instability lays across the northern Cascades and the
Okanogan to the northern ID Panhandle. This depiction has been
somewhat consistent. So look for a surface-based shower and
thunderstorm threat in these areas Sunday afternoon and early
evening. This transitioning to more localized nocturnal elevated
threat late Sunday evening through Monday morning, with some
lingering CAPE in the 850-500mb layer. The threat transitions to
another surface-based threat Monday afternoon and evening, before
winding down overnight into Tuesday. Weak ridging is depicted for
Tuesday and early Wednesday, before it shifts east later Wednesday
into Thursday. With other weak waves riding in from the west-southwest
and dirtying said ridge, another threat of showers/thunderstorms
comes to the region, especially late Wednesday and Thursday. Since
models disagree over the precise timing and available instability
and none of these waves look particularly strong, the overall
precipitation threat will be limited or low, until better agreement
develops. /J. Cote'

&&

.AVIATION...
18Z TAFS: VFR conditions will dominate through 18z Friday with a few
high clouds passing through. A weak dry cold front passage today
will allow for slight increase in afternoon/evening wind and some
minor gusts. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  81  55  81  56  84 /   0   0   0   0   0  10
Coeur d'Alene  54  80  54  80  55  83 /   0  10  10   0   0  10
Pullman        50  79  48  80  52  84 /   0   0   0   0   0  10
Lewiston       60  87  58  88  60  91 /   0   0   0   0   0  10
Colville       54  86  52  85  53  85 /   0  10  10  10  10  20
Sandpoint      50  79  49  78  49  81 /   0  10  10  10  10  10
Kellogg        54  78  53  78  54  81 /   0  10  10  10   0  10
Moses Lake     57  86  57  89  59  90 /   0   0   0   0   0   0
Wenatchee      60  84  60  87  62  87 /   0   0   0   0   0  10
Omak           56  86  58  86  58  86 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 10 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 4, 4:08 AM PST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
508 AM PDT THU JUL 4 2013

WAZ034-041-044-051300-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
508 AM PDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BREEZY WINDS IN THE WENATCHEE AREA AND THE WATERVILLE PLATEAU
TODAY WILL COMBINE WITH LOW RELATIVE HUMIDITIES IN THE AFTERNOON
AND EVENING. THIS WILL INCREASE THE CHANCES FOR RAPID FIRE SPREAD OF
ANY FIRE STARTS DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-035>038-042-043-051300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
508 AM PDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
July 4, 2:30 PM PST to July 11, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Fire Department/Rescue

The fire was determined to be human caused and grew up to over 2,000 acres before it was contained. The fire burned in dry grass, brush and trees on steep slopes along the north shores of Lake Chelan near Manson. At one point, the communities of Emerson Acres and Greens Landing and the Antilon Campground were given a level one evacuation notice. No reports of any damaged structures as a result of the fire.

Wildfire, Okanogan Highlands

When
July 4, 2:47 PM PST to July 8, 5:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

This was a man-caused wildfire located twenty miles southeast of Keller. Fuels consisted of fallen dead trees, sage, grass and bitter brush. One home and one outbuilding were threatened, but escaped any damage from the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460066, 463949.